Alert archive / West Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 65, NWS Blacksburg, VA

June 28, 1995Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 1:14 PM EDT for Mercer County, West Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 1:14 PM EDT (17:14 UTC)
Expired
Jun 28, 1995, 3:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 281715
FFWRNK
WVC055-281930-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...MERCER COUNTY
 
AT 114 PM MORE HEAVY RAIN WAS HEADED FOR MERCER COUNTY...ESCPECIALLY
ACROSS WESTERN PORTIONS OF THE COUNTY. RAIN WILL BE HEAVY AT TIMES...
AT LEAST THROUGH ABOUT 330 PM THIS AFTERNOON. THE GROUND IS ALREADY
EXTREMELY SATURATED FROM TORRENTIAL RAIN OVERNIGHT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
KANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:58 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 28, 9:58 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT WED JUN 28 1995

RECOMMENDATIONS...
FCSTS LOOK GOOD FOR ALL WBC AND CRW ZONES. FFA UNFORTUNATELY...LOOKS
GOOD.
RDU...FCST LOOKS GOOD- HOWEVER..YOU MAY WANT TO CONSIDER AN FFA-
ESPECIALLY FOR THE NRN MTNS WHERE THE I HR GUIDNC IS SO LOW.

DISCUSSION...
HV HAD NO TIME TO LOOK AT MUCH. I SEE NO REASON WHY WE WON/T CONT
TO SEE ISOLD FF PROD TSTMS BECAUSE OF VERY SLOW MVMNT. HvAD A QUICK LOOK
AT GRIDDS FM 00Z- PW/S FCST TO INCREASE BY TONIGHT...ESPEC ACRS CEN
N.C.
VWP IND WE CUD GET SOME ROTATION W/PRETTY GOOD VEERING IN THE LOWER
LEVELS. SLGT CHC ACCORD TO SELS. LOOKS LIKE ANOTHER BUSY DAY.
JJ

In the hours before

Special weather statement, Jun 28, 12:13 PM EDT, 1 hour 1 minute before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST...
AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS
THIS AFTERNOON MAY REACH SEVERE LEVELS.

THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED
AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR
MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA THROUGH TONIGHT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

JACKSON
Special weather statement, Jun 28, 12:14 PM EDT, 1 hour before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST...
AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS
THIS AFTERNOON MAY REACH SEVERE LEVELS.

THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED
AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR
MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA THROUGH TONIGHT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:07 AM EDTFlash Flood WarningRNKMercer3 hr
Jun 28, 4:25 AM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.